Oregon, 2009

Hail and Damaging Winds in Oregon, August 4, 2009

August 4, 2009 · NWS PDT · 3 events in 2 counties and zones

An upper level low pressure area near the northern California coast pushed moisture north into central Oregon. This moisture combined with daytime heating to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area near the northern California coast pushed moisture north into central Oregon. This moisture combined with daytime heating to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 4, 1:35 PM PST, 0 minutes earlier.

Area forecast discussion, Aug 4, 1:35 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
235 PM PDT TUE AUG 4 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. A HIGH PRESSURE RIDGE
WAS OVER OUR AREA AND PRODUCING ANOTHER DAY OF ABOVE NORMAL
TEMPERATURES ESPECIALLY OVER THE LOWER COLUMBIA BASIN WHERE A HEAT
ADVISORY IS IN PLACE. HOWEVER LOW PRESSURE OFF THE N CALI COAST WAS
SPINNING MOISTURE INTO PORTIONS OF OUR AREA AND WILL CONTINUE TO DO
SO INTO THIS EVENING. THE ADDITIONAL MOISTURE WILL COMBINE WITH THE
HOT AND ABOVE NORMAL TEMPERATURES TO PRODUCE TSRA. THE TSRA WILL
CONTINUE DEVELOPING OVER CENTRAL OREGON AND THE JOHN DAY HIGHLANDS
AND POSSIBLY CREEP INTO PORTIONS OF THE BLUE AND WALLOWA MOUNTAINS
THIS EVENING. SOME OF THE STORMS COULD BECOME STRONG AND PRODUCE
GUSTY WINDS AND HAIL ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN.

THE LOW PRESSURE BEGINS TO SLOWLY MOVE INLAND TOMORROW AND SPREAD
EVEN MORE MOISTURE INTO THE TWO STATE AREA. THE AREA OF TSRA WILL
EXPAND IN COVERAGE ON WEDNESDAY WITH ANOTHER ROUND OF STORMS
EXPECTED AND BY THURSDAY THE LOW MOVES INLAND. MODEL DATA WAS
INDICATING SOME HIGH QPF AMOUNTS ACROSS THE EASTERN PORTIONS OF THE
AREA THURSDAY AS THE LOW PRESSURE DRIFTS INTO SE OREGON THURSDAY
NIGHT. THEREFORE HAVE INCREASED POPS FOR THURSDAY AND THURSDAY
NIGHT. IN ADDITION AND BASED ON THE DEPARTING HIGH PRESSURE AND
EXTENDED CLOUD COVER AFTERNOON HIGH TEMPERATURES ARE EXPECTED TO BE
SEVERAL DEGREES COOLER THURSDAY THAN THE PREVIOUS DAY.

.LONG TERM...FRIDAY THROUGH TUESDAY...UPPER LEVEL LOW WHICH HAS BEEN
OFF THE COAST WILL BE OVER THE REGION ON FRIDAY KEEP US UNSTABLE
WITH ISOLATED TO SCATTERED THUNDERSTORMS. THE LOW WILL EXIT TO THE
EAST ON SATURDAY BUT COULD BE ENOUGH LINGERING INSTABILITY OVER FAR
NORTHEAST OREGON AND SOUTHEAST WASHINGTON FOR SOME ISOLATED
THUNDERSTORMS. REST OF THE FORECAST AREA WILL BE UNDER A DRY
WESTERLY FLOW. DRY WEST FLOW WILL COVER THE ENTIRE FORECAST AREA
SUNDAY. THEN RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD OVER THE
REGION AS A TROUGH OF LOW PRESSURE DEVELOPS IN THE EASTERN PACIFIC.
THIS COULD INCREASE INSTABILITY OVER THE EASTERN MOUNTAINS MONDAY
AND TUESDAY SO HAVE INDICATED A SLIGHT CHANCE AT THIS TIME.
TEMPERATURES WILL BE BELOW NORMAL FRIDAY AND SATURDAY BUT THEN CLIMB
BACK TO NEAR NORMAL THROUGH THE END OF THE EXTENDED PERIOD.

&&

.AVIATION...00Z TAFS...VFR CONDITIONS ARE EXPECTED TODAY AT ALL TAF
SITES WITH THUNDERSTORMS DEVELOPING AGAIN THIS AFTERNOON OVER THE
OREGON PORTION OF THE AREA MAINLY IMPACTING KRDM. SOME
THUNDERSTORMS MAY BRIEFLY REDUCE CIGS OR VISIBILITIES TO MVFR/IFR
CONDITIONS. STILL CANNOT RULE OUT SOME THUNDERSTORMS REACHING KDLS
AND KPDT THIS EVENING BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE
VCTS...SO HAVE INCLUDED CB CLOUD GROUPS IN THE TAFS. WINDS HAVE
PICKED UP AT KDLS AS SURFACE GRADIENTS TIGHTEN IN THE GORGE.  EXPECT
WINDS OF 15 TO 25 KTS WITH GUSTS TO 30 KTS THROUGHOUT THE PERIOD.
OTHER TAF LOCATIONS WILL BE 5 TO 15 KTS.

&&

.FIRE WEATHER...THUNDERSTORMS ARE FIRING IN DESCHUTES...CROOK...
GRANT AND BAKER COUNTIES ALREADY THIS AFTERNOON. EXPECT COVERAGE OF
STORMS TO EXPAND THROUGH THE AFTERNOON INTO THE EVENING. ALSO EXPECT
SOME STORMS TO MOVE NORTH ALONG THE CASCADES TO AROUND THE COLUMBIA
RIVER AND ALONG THE BLUE MOUNTAINS INTO SOUTHEAST WASHINGTON. THUS
CURRENT RED FLAG WARNINGS...WHICH NOW INCLUDE ALL OF ZONE 609 AND
THE WASHINGTON SECTION OF ZONE 633...FOR ABUNDANT LIGHTNING WILL
CONTINUE. THESE STORMS ARE ALSO CAPABLE OF PRODUCING HEAVY RAIN...
AND GUSTY WINDS. SOME STORMS MAY ALSO DRIFT INTO THE COLUMBIA
BASIN...AND IF COVERAGE OR LIGHTNING ACTIVITY IS SUFFICIENT MAY HAVE
TO RAISE A RED FLAG IN THIS AREA AS WELL THIS EVENING. THE UPPER LOW
OFF THE CALIFORNIA COAST WILL BEGIN TO MOVE ONSHORE DURING THE NEXT
24 HOURS AS IT PHASES WITH A SYSTEM MOVING SOUTH THROUGH BRITISH
COLUMBIA. THUS THE THUNDERSTORM THREAT WILL PERSIST OVER MOST OF THE
SAME AREAS WEDNESDAY. MOST CURRENT WARNINGS ARE GOOD THROUGH
WEDNESDAY...BUT WILL HAVE TO EXTEND THE WARNINGS IN ZONES 610...
611...630 AND 632 TO COVER WEDNESDAY/S ACTIVITY IN CENTRAL OREGON.
SOME THUNDERSTORMS WILL CONTINUE INTO THURSDAY WITH THE COMBINED
UPPER LOWS OVER THE REGION. THE BEST CHANCES WILL BE OVER NORTHEAST
OREGON. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  65  95  62  86 /  20  20  20  20
ALW  70  94  65  87 /  20  20  20  20
PSC  64  96  66  91 /  10  20  20  20
YKM  62  92  61  85 /  10  20  20  20
HRI  66  96  62  88 /  20  20  20  20
ELN  60  93  61  84 /  10  20  20  20
RDM  54  89  48  77 /  30  30  30  30
LGD  55  91  59  80 /  20  30  30  20
GCD  60  90  55  80 /  30  30  30  30
DLS  64  91  62  81 /  20  20  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY FOR ORZ609>611-630-
     632>635-638.

     HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING FOR ORZ044-501.

WA...RED FLAG WARNING UNTIL 11 PM PDT WEDNESDAY FOR WAZ609-633.

     HEAT ADVISORY UNTIL 9 PM PDT THIS EVENING FOR WAZ028-029.

&&

THREAT INDEX
WEDNESDAY : YELLOW
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/91/91/90
Hazardous weather outlook, Aug 4, 4:37 AM PST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
537 AM PDT TUE AUG 4 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-051200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
537 AM PDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING
     NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

FIRE WEATHER WATCH
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN
     COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER
     GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
     COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

EXCESSIVE HEAT
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF OREGON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS OREGON THIS
AFTERNOON AND AND SPREAD NORTH INTO THE WASHINGTON CASCADES AND
NORTHERN BLUES THIS EVENING. RED FLAG WARNINGS AND WATCHES FOR
ABUNDANT LIGHTNING HAVE BEEN ISSUED FOR THE AREAS LISTED ABOVE. FOR
DETAILS...PLEASE REFER TO THE PRODUCT PDXRFWPDT.

INCREASING CONVECTION AND A BIT MORE MARINE AIR WILL LOWER
TEMPERATURES A LITTLE ACROSS EASTERN WASHINGTON AND OREGON...BUT
STILL EXPECT 100 PLUS TEMPERATURES ACROSS THE LOWER COLUMBIA BASIN
AND BLUE MOUNTAIN FOOTHILLS TODAY. THE HEAT ADVISORY WILL CONTINUE
FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RED FLAG WARNING WEDNESDAY
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

FIRE WEATHER WATCH WEDNESDAY
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON

THUNDERSTORMS WEDNESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS THURSDAY AND FRIDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

AN UPPER LEVEL TROUGH WILL MOVE THROUGH EASTERN WASHINGTON AND
OREGON THURSDAY AND FRIDAY. THIS WILL BRING COOLER TEMPERATURES AND
A CHANCE FOR THUNDERSTORMS OVER MOST OF OREGON AND WASHINGTON. FOR
THE WEEKEND THERE WILL BE DECREASED THUNDERSTORM ACTIVITY WITH
PARTLY CLOUDY SKIES AND NEAR NORMAL TEMPERATURES. ANOTHER LOW WILL
BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Pendleton radar (KPDT), 227 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Crook

When
August 4, 1:35 PM PST
Where
Crook County, 8.22 mi SSE of Prineville Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.180, -120.790

Thunderstorm Wind, Wheeler

When
August 4, 3:45 PM PST
Where
Wheeler County, 4.26 mi NNW of Service Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.860, -120.040

Spotter reported estimated gust to 65 mph.

Thunderstorm Wind, Wheeler

When
August 4, 3:45 PM PST
Where
Wheeler County, 8.57 mi WSW of Service Creek
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.750, -120.180

Trained spotter reported gust to 69 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194166, 194169, 194170.